Alert archive / Nevada / Red Flag Warnings in 2013
Red Flag Warning 14, NWS Reno, NV
NWS Reno, NV issued this red flag warning at Sep 24, 2013, 6:04 AM PDT. It took effect at Sep 24, 2013, 10:00 AM PDT. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 24, 2013, 6:04 AM PDT (13:04 UTC)
- In effect from
- Sep 24, 2013, 10:00 AM PDT
- Expired
- Sep 24, 2013, 8:00 PM PDT
- In force
- 10 hr
- Issued by
- NWS Reno, NV
The text
As transmitted, in the capitals the NWS used until 2016.
243 WWUS85 KREV 241304 RFWREV URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE RENO NV 604 AM PDT TUE SEP 24 2013 ...STRONG WINDS TODAY... .LOW PRESSURE MOVING INTO THE PACIFIC NORTHWEST WILL BRING STRONG WINDS AND LOW HUMIDITY TO WESTERN NEVADA SOUTH OF INTERSTATE 80 AND THE EASTERN PORTIONS OF MONO COUNTY. PEAK GUSTS OF 35-50 MPH WILL AFFECT MOST LOCATIONS WITH GUSTS NEAR 60 MPH IN WIND PRONE AREAS ALONG HIGHWAY 395. WINDS WILL BE SLOW TO DECREASE SOUTH OF HIGHWAY 50 TONIGHT WHICH MAY ALLOW CRITICAL CONDITIONS TO PERSIST INTO TONIGHT. CAZ273-NVZ450-453-459-250300- /O.NEW.KREV.FW.W.0014.130924T1700Z-130925T0300Z/ MONO-EASTERN ALPINE COUNTIES-WESTERN NEVADA SIERRA FRONT- WEST CENTRAL NEVADA BASIN AND RANGE- MINERAL AND SOUTHERN LYON COUNTIES- 604 AM PDT TUE SEP 24 2013 ...RED FLAG WARNING IN EFFECT FROM 10 AM THIS MORNING TO 8 PM PDT THIS EVENING FOR STRONG WINDS AND LOW HUMIDITY FOR THE EASTERN SIERRA AND WESTERN NEVADA SOUTH OF INTERSTATE 80... THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A RED FLAG WARNING FOR GUSTY WINDS AND LOW HUMIDITY...WHICH IS IN EFFECT FROM 10 AM THIS MORNING TO 8 PM PDT THIS EVENING. * AFFECTED AREA...FIRE ZONE 273 MONO-EASTERN ALPINE COUNTIES... FIRE ZONE 450 WESTERN NEVADA SIERRA FRONT...FIRE ZONE 453 WEST CENTRAL NEVADA BASIN AND RANGE AND FIRE ZONE 459 MINERAL AND SOUTHERN LYON COUNTIES. * WINDS...SOUTHWEST WINDS OF 15 TO 30 MPH WITH GUSTS TO 50 MPH. GUSTS NEAR 60 MPH ARE POSSIBLE IN WIND PRONE AREAS. * HUMIDITY...FALLING BELOW 20 PERCENT THIS MORNING WITH MINIMUM VALUES OF 10 TO 15 PERCENT. * IMPACTS...THE COMBINATION OF STRONG WINDS AND LOW HUMIDITY WILL CREATE CRITICAL FIRE WEATHER CONDITIONS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS WILL OCCUR. CONTINUE TO CHECK WEATHER.GOV/RENO FOR UPDATES. && $$ HTTP://WEATHER.GOV/RENO
1 follow-up statement
710 WWUS85 KREV 250249 RFWREV URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE RENO NV 749 PM PDT TUE SEP 24 2013 CAZ273-NVZ450-453-459-250400- /O.EXP.KREV.FW.W.0014.000000T0000Z-130925T0300Z/ MONO-EASTERN ALPINE COUNTIES-WESTERN NEVADA SIERRA FRONT- WEST CENTRAL NEVADA BASIN AND RANGE- MINERAL AND SOUTHERN LYON COUNTIES- 749 PM PDT TUE SEP 24 2013 ...RED FLAG WARNING WILL EXPIRE AT 8 PM PDT THIS EVENING FOR STRONG WINDS AND LOW HUMIDITY FOR THE EASTERN SIERRA AND WESTERN NEVADA SOUTH OF INTERSTATE 80... WINDS WERE BEGINNING TO DECREASE FROM THEIR IMPRESSIVE GUSTS OF 40 TO 55 MPH DURING THE AFTERNOON AND EARLY EVENING WITH ONLY LOCALIZED GUSTS OF 35 TO 45 MPH STILL BEING OBSERVED IN WIND PRONE AREAS. HUMIDITY WAS ALSO STARTING TO RISE. THEREFORE THE RED FLAG WARNING WILL BE ALLOWED TO EXPIRE ON TIME. GUSTY WINDS WILL PERSIST OVERNIGHT ALONG THE EASTERN SIERRA OF MONO COUNTY BUT SHOULD CONTINUE TO SLOWLY DIMINISH ELSEWHERE. $$ HTTP://WEATHER.GOV/RENO
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this red flag warning went out at Sep 24, 6:04 AM PDT, 0 minutes earlier.
Area forecast discussion, Sep 24, 6:04 AM PDT, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
604 AM PDT TUE SEP 24 2013
.UPDATE...SEE THE FIRE WEATHER SECTION BELOW FOR THE RED FLAG
WARNING.
&&
.SYNOPSIS... WINDY CONDITIONS WILL DEVELOP TODAY AND CONTINUE
THROUGH TONIGHT AS A STRONG COLD FRONT PUSHES ACROSS THE SIERRA
AND WESTERN NEVADA. MUCH COLDER TEMPERATURES ARE EXPECTED TONIGHT
AND WEDNESDAY WITH SCATTERED SHOWERS MAINLY NORTH OF HIGHWAY 50.
DRY AND COOL CONDITIONS ARE EXPECTED THURSDAY, FOLLOWED BY A
WARMING TREND TO NEAR SEASONAL NORMALS BY THIS WEEKEND.
&&
.SHORT TERM...
MAJOR CHANGE TO COLDER WEATHER PATTERN IS ABOUT TO TAKE PLACE AS
COLD TROUGH OFF THE WEST COAST MOVES INLAND BY THIS EVENING.
AHEAD OF THIS TROUGH, WINDS WILL INCREASE WITH GUSTS 50 MPH OR
HIGHER IN THE WIND ADVISORY AREAS WHICH INCLUDES RENO-CARSON CITY
SOUTHWARD ACROSS MINERAL AND MONO COUNTIES, AND EASTWARD TO THE
WEST CENTRAL NV BASIN. RIDGE GUSTS IN THE SIERRA ARE EXPECTED TO
REACH 80 MPH, WITH GUSTS POSSIBLY APPROACHING 100 MPH IN HIGHER
ELEVATIONS OF MONO COUNTY TONIGHT. THE ONLY CHANGE TO THE EXISTING
SET OF WIND RELATED ADVISORIES WAS TO START THE LAKE WIND ADVISORY
A FEW HOURS EARLIER FOR TAHOE, AS CHOPPY CONDITIONS SHOULD BEGIN
TO SHOW UP AT DAYBREAK. BLOWING DUST COULD PRODUCE REDUCED
VISIBILITY ACROSS WEST CENTRAL NV, AND PORTIONS OF NORTHWEST NV
DOWNWIND FROM THE SMOKE CREEK DESERT.
TEMPERATURES WILL VARY WIDELY FROM NORTH TO SOUTH AS INCREASING
CLOUDS AND SHOWERS MAINLY NORTH OF SUSANVILLE AND GERLACH WILL
HOLD DAYTIME TEMPS IN THE 50S TO LOWER 60S. IN CONTRAST, HIGHS
SHOULD STILL REACH THE 70S AROUND RENO-CARSON CITY WITH LOWER 80S
ALONG THE HIGHWAY 95 CORRIDOR.
AS THE COLD FRONT PUSHES SOUTH TONIGHT, SHOWERS MAY REACH AS FAR
SOUTH AS RENO AND THE TAHOE BASIN, ALTHOUGH THE BETTER CHANCE FOR
LIGHT PRECIPITATION IS LIKELY TO REMAIN NORTH OF I-80. WHILE
COLDER AIR MASS WILL SPREAD ACROSS THE REGION, SNOW LEVELS SHOULD
REMAIN NEAR OR ABOVE 6500 FEET THROUGH WEDNESDAY MORNING ACROSS MOST
OF THE REGION AS 700 MB TEMPS RANGE FROM -4 TO -6 C. THE ONLY
EXCEPTION IS ACROSS FAR NORTHEAST CA-NORTHWEST NV WHERE SNOW
LEVELS MAY DROP TO 5000-5500 FEET.
ON WEDNESDAY, CYCLONIC FLOW ALOFT WILL KEEP TEMPS WELL BELOW
NORMAL WITH HIGHS MAINLY IN THE 50S TO NEAR 60 FOR MOST OF WESTERN
NV, WHILE THE TAHOE BASIN STRUGGLES TO REACH 50 DEGREES. A BRISK
NORTHWEST WIND COMBINED WITH WIDESPREAD CLOUD COVER AND SCATTERED
SHOWERS WILL PRODUCE CONDITIONS MORE TYPICAL FOR NOVEMBER.
BY WEDNESDAY EVENING, THE LATEST GUIDANCE DEPICTS A SECONDARY
SHORTWAVE MOVING SOUTH ACROSS THE SIERRA, LEADING TO EVEN COOLER
CONDITIONS. BY THIS TIME, SNOW LEVELS COULD FALL TO NEAR 5000 FT
IN WESTERN NV NORTH OF HIGHWAY 50. HOWEVER, THE MOISTURE WILL
BECOME SHALLOWER AND MAY ONLY PRODUCE TRACE AMOUNTS OF
PRECIPITATION BY THE TIME THIS SHORTWAVE ARRIVES. THE BEST CHANCE
FOR LIGHT SNOW SHOWERS APPEARS TO BE SETTING UP ALONG AND WEST OF
HIGHWAY 89 FROM NORTHEAST CA AND WEST OF LAKE TAHOE DURING THE
LATE AFTERNOON AND EARLY EVENING, AS THE COLD POOL ALOFT MOVES
OVERHEAD. AT THIS TIME, THE FAST MOVEMENT OF THIS SHORTWAVE WILL
LIMIT SNOW AMOUNTS. LOCAL AMOUNTS AN INCH OR TWO MAY OCCUR ABOVE
7000 FEET, BUT LITTLE OR NO ACCUMULATION IS EXPECTED AT LAKE
LEVEL.
AS THE UPPER LOW MOVES EAST ACROSS THE GREAT BASIN ON THURSDAY,
DRIER AIR MASS WILL SPREAD INTO MOST OF THE REGION, HOWEVER, THE
GFS AND ECMWF SWING ANOTHER SHORTWAVE THROUGH CENTRAL NV AND
SPREAD SOME SHOWERS INTO EASTERN PERSHING AND CHURCHILL COUNTIES.
MODERATE NORTH TO NORTHEAST WINDS WILL KEEP TEMPS WELL BELOW
NORMAL WITH HIGHS SIMILAR TO WEDNESDAY. INCREASING NORTHEAST TO
EAST WINDS IN THE SIERRA COULD PRODUCE CHOPPY CONDITIONS THURSDAY
NIGHT ALONG THE WEST SHORES OF LAKE TAHOE. OTHERWISE CLEARING
SKIES WILL LEAD TO A COLD NIGHT WITH LOWS IN THE 30S FOR MOST OF
WESTERN NV, AND FREEZING TEMPERATURES POSSIBLE IN THE TYPICALLY
COLDER VALLEYS. MJD
.LONG TERM...FRIDAY THROUGH MONDAY...
LATEST MODELS ARE A BIT FLATTER WITH THE RIDGE BUILDING OVER THE
WEST THIS WEEKEND. THIS MAY ALLOW A SYSTEM TO PASS THROUGH THE
PACIFIC NORTHWEST SUNDAY OR MONDAY, WITH A FRONT BRUSHING THE
NORTHERN NEVADA BORDER. IN THE END THIS DOESN'T CHANGE THE
FORECAST MUCH WITH A DRY SOUTHWEST FLOW PERSISTING THROUGH THE
WEEKEND OVER THE SIERRA AND WESTERN NEVADA.
EVEN WITH THE FLATTER RIDGE AFTERNOON HIGHS SHOULD STILL CLIMB INTO
THE 70S TO NEAR 80 ACROSS WESTERN NEVADA, WITH 60S TO MID 70S FOR THE
SIERRA BY SUNDAY AND MONDAY. WINDS MAY BE A BIT BREEZY IF A SYSTEM
PASSES THROUGH THE PACIFIC NORTHWEST, WITH STRONG WINDS UNLIKELY AS
THE JET REMAINS WELL NORTH OF THE SIERRA AND WESTERN NEVADA. BRONG
&&
.AVIATION...
WINDS AT RIDGE LEVEL ARE INCREASING EARLY THIS MORNING AS AN AREA
OF LOW PRESSURE MOVES INTO THE PACIFIC NORTHWEST. SURFACE GUSTS
AT THE SIERRA TERMINALS SHOULD START TO INCREASE 12-15Z, THEN AT
KCXP AND KRNO BY 18Z. STRONGEST WINDS WILL OCCUR IN THE AFTERNOON
AND EARLY EVENING FOR MOST LOCATIONS WITH PEAK GUSTS OF 35-45 KTS.
THE ONLY EXCEPTION IS KMMH WHERE 40-50 KT GUSTS ARE POSSIBLE INTO
WEDNESDAY MORNING. RIDGE LEVEL WINDS WILL REACH 60 KTS, WITH
TURBULENT APPROACHES INTO THE SIERRA AND WESTERN NEVADA TERMINALS.
AS THE LOW DROPS INTO NORTHERN NEVADA TONIGHT, A COLD FRONT WILL
PASS THROUGH AND INCREASE THE CHANCE OF SHOWERS FOR WEDNESDAY.
CONFIDENCE IS GOOD IN SNOW LEVELS FALLING TO 5000-5500 FEET MSL
NORTH OF KTRK-KNFL, WHERE MVFR CONDITIONS DUE TO SHOWERS AND
DECREASING CEILINGS ARE POSSIBLE. THE SYSTEM IS A BIT DRIER AND HAS
A TRACK SLIGHTLY FARTHER NORTH THAN MODELS WERE SHOWING THE LAST
COUPLE DAYS. THIS COULD PREVENT SHOWERS FROM REACHING KRNO AND
KCXP. BRONG
&&
.FIRE WEATHER...
* RED FLAG WARNING TODAY DUE TO STRONG WINDS AND LOW HUMIDITY FOR
WESTERN NEVADA SOUTH OF INTERSTATE 80 AND MONO COUNTY ALONG AND
EAST OF HIGHWAY 395.
MAIN ISSUE IS THE WINDS TODAY AND TONIGHT AS A COLD LOW PRESSURE
SYSTEM DROPS INTO NORTHERN NEVADA TONIGHT. THERE IS NO CHANGE IN
THE WIND FORECAST FOR PEAK SURFACE GUSTS OF 35-50 MPH WITH HIGHER
GUSTS IN WIND PRONE AREAS. RIDGE WINDS HAVE STEADILY INCREASED
EARLY THIS MORNING WITH 20-25 MPH GUSTS STARTING TO SHOW UP AROUND
THE TAHOE BASIN AND WIND PRONE AREAS ALONG HIGHWAY 395 FROM
SUSANVILLE TO NORTHERN MONO COUNTY.
HUMIDITY IS THE BIG QUESTION TODAY AS CURRENT HUMIDITY RECOVERIES
ARE ON THE POOR SIDE SO FAR TONIGHT. DRY AIR IN PLACE OVER THE MID
AND UPPER SLOPES HAS HUMIDITY RUNNING AT 10-20%. CONCERN HERE IS
WINDS WILL LIKELY INCREASE BY 8-10 AM WITH GUSTS NEAR 30 MPH ALONG
AND WEST OF HIGHWAY 395. THIS WILL HELP MIX THE DRY LAYER TO THE
VALLEY FLOORS CREATING CRITICAL CONDITIONS ALONG HIGHWAY 395 FROM
RENO TO MAMMOTH THIS MORNING AND SPREADING EAST TO PERSHING,
CHURCHILL AND MINERAL COUNTIES BY NOON. SOME MODELS DO SHOW AN
INCREASE IN HUMIDITY TODAY SOUTH OF INTERSTATE 80, BUT NOT OVERLY
CONFIDENT THIS WILL OCCUR DUE TO THE CURRENT DRY AIR ALOFT. EVEN
IF HUMIDITY HANGS AROUND 20% MOST OF THE DAY CONFIDENT THE WIND
EVENT WILL BE STRONG AND LAST AROUND 10 HOURS, WHICH IS A CAUSE
FOR CONCERN.
WINDS START TO DECREASE NORTH OF INTERSTATE 80 THIS EVENING, WITH
WINDS PERSISTING SOUTH OF INTERSTATE 80 INTO TONIGHT AS A STRONG
SURFACE PRESSURE GRADIENT DEVELOPS. MODELS ARE ALSO A BIT FARTHER
NORTH WITH THE TRACK OF THE LOW, WHICH KEEPS A DEEPER DRY SLOT
OVER MONO, SOUTHERN LYON AND MINERAL COUNTIES THROUGH TONIGHT.
THIS COULD SLOW THE HUMIDITY RECOVERIES FROM REACHING 30% UNTIL
LATER THIS EVENING.
A COLD FRONT WILL MOVE INTO AREAS NORTH OF INTERSTATE 80 TONIGHT
WITH INCREASING CHANCES FOR SHOWERS AND SNOW LEVELS LOWERING BELOW
6000 FEET. SHOWERS COULD DEVELOP AS FAR SOUTH AS HIGHWAY 50
DURING THE DAY WEDNESDAY AS THE FRONT PROGRESSES SOUTHWARD. BRONG
&&
.REV WATCHES/WARNINGS/ADVISORIES...
NV...RED FLAG WARNING FROM 10 AM THIS MORNING TO 8 PM PDT THIS
EVENING NVZ450-453-459.
WIND ADVISORY FROM NOON TODAY TO 8 PM PDT THIS EVENING
NVZ003-004.
LAKE WIND ADVISORY UNTIL 10 PM PDT THIS EVENING FOR LAKE TAHOE
IN NVZ002.
WIND ADVISORY FROM 2 PM THIS AFTERNOON TO 11 PM PDT THIS EVENING
NVZ001.
CA...RED FLAG WARNING FROM 10 AM THIS MORNING TO 8 PM PDT THIS
EVENING CAZ273.
WIND ADVISORY FROM 2 PM THIS AFTERNOON TO 5 AM PDT WEDNESDAY
CAZ073.
LAKE WIND ADVISORY UNTIL 10 PM PDT THIS EVENING FOR LAKE TAHOE
IN CAZ072.
&&
FOR MORE INFORMATION FROM THE NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/RENO (ALL LOWER CASE)Hazardous weather outlook, Sep 23, 7:00 AM PDT, 23 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RENO NV 700 AM PDT MON SEP 23 2013 CAZ070>073-NVZ001>005-241300- SURPRISE VALLEY CALIFORNIA-LASSEN-EASTERN PLUMAS- EASTERN SIERRA COUNTIES-GREATER LAKE TAHOE AREA-MONO- MINERAL AND SOUTHERN LYON COUNTIES-GREATER RENO-CARSON CITY- MINDEN AREA-WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE- NORTHERN WASHOE COUNTY- 700 AM PDT MON SEP 23 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EASTERN SIERRA... NORTHEAST CALIFORNIA AND WESTERN NEVADA. .DAY ONE...TODAY AND TONIGHT WITH HIGH PRESSURE OVER THE REGION TEMPERATURES WILL BE NEAR NORMAL TODAY ACROSS THE EASTERN SIERRA AND WESTERN NEVADA. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A STRONG COLD FRONT WILL MOVE THROUGH THE REGION TUESDAY NIGHT. BY TUESDAY AFTERNOON...AHEAD OF THE FRONT...WINDS OF 20 TO 30 MPH ARE EXPECTED. WIND GUSTS TO 50 MPH ARE POSSIBLE. THE STRONG WINDS WILL CONTINUE THROUGH THE EVENING BEFORE STARTING TO TAPER OFF AFTER MIDNIGHT. THE COLD FRONT WILL ALSO USHER IN A MUCH COLDER AIR MASS. AFTER NEAR NORMAL TEMPERATURES ON TUESDAY THE AFTERNOON TEMPERATURES ON WEDNESDAY WILL BE 20 TO 25 DEGREES BELOW NORMAL. HIGHS IN THE 50S CAN BE EXPECTED IN WESTERN NEVADA...WITH HIGHS IN THE 40S IN THE SIERRA. TEMPERATURES WILL BE ONLY SLIGHTLY WARMER ON THURSDAY. HIGH PRESSURE WILL BUILD INTO THE REGION LATER IN THE WEEK WITH TEMPERATURES RETURNING TO NEAR NORMAL FOR THE WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. FOR MORE INFORMATION FROM THE NATIONAL WEATHER SERVICE VISIT... HTTP://FORECAST.WEATHER.GOV/HAZARDS/REV (ALL LOWER CASE) O'HARA
Nearby
Red Flag Warnings in Nevada, 2013Red Flag Warnings in California, 2013Every red flag warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.